Alert archive / Virginia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 90, NWS Blacksburg, VA

May 11, 2008Monroe County, West Virginia; Craig County, Giles County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 11, 2008, 6:06 PM EDT for Monroe County, West Virginia; Craig County, Giles County, Virginia. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2008, 6:06 PM EDT (22:06 UTC)
Expired
May 11, 2008, 6:28 PM EDT
In force
22 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Craig County, VA, Giles County, VA, Monroe County, WV

The radar

The Roanoke radar (KFCX), 53 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 6:09 PM EDTTSTM WND DMG3 Se Pembroke, VAA TREE BLOWN DOWN ALONG SINKING CREEK ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.1 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2008-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2008-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
738 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
352 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 112205
SVRRNK
VAC045-071-WVC063-112245-
/O.NEW.KRNK.SV.W.0090.080511T2206Z-080511T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
606 PM EDT SUN MAY 11 2008

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GILES COUNTY IN SOUTHWEST VIRGINIA
  SOUTHWESTERN CRAIG COUNTY IN SOUTHWEST VIRGINIA
  EASTERN MONROE COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 645 PM EDT.

* AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  NARROWS...AND MOVING NORTHEAST AT 33 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PEARISBURG...
  KIMBALLTON...
  INTERIOR...
  KIRE...
  WAITEVILLE...

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3743 8025 3721 8078 3733 8087 3734 8085
      3735 8085 3736 8086 3737 8086 3764 8040
TIME...MOT...LOC 2206Z 240DEG 29KT 3734 8076

$$

KM
1 follow-up statement
000 
WWUS51 KRNK 112228
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
628 PM EDT SUN MAY 11 2008

VAC045-071-WVC063-112238-
/O.CAN.KRNK.SV.W.0090.000000T0000Z-080511T2245Z/
GILES VA-CRAIG VA-MONROE WV-
628 PM EDT SUN MAY 11 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MONROE...
SOUTHWESTERN CRAIG AND GILES COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND
EXITED THE COUNTY. THEREFORE...THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

LAT...LON 3743 8025 3721 8078 3733 8087 3734 8085
      3735 8085 3736 8086 3737 8086 3764 8040
TIME...MOT...LOC 2228Z 240DEG 29KT 3743 8057

$$

KM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 5:01 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, May 11, 5:01 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
501 PM EDT SUN MAY 11 2008

.SYNOPSIS...
A VIGOROUS AREA OF LOW PRESSURE WAS MOVING EASTWARD THROUGH THE
LOWER OHIO VALLEY. THROUGH MONDAY...THIS LOW WILL BE RESPONSIBLE FOR
PROVIDING THE AREA WITH PERIODS OF SHOWERS AND THUNDERSTORMS...ALONG
WITH WINDY CONDITIONS. HIGH PRESSURE AND DRIER WEATHER WILL RETURN
TO THE AREA TUESDAY BEFORE ANOTHER SYSTEM BRINGS A RETURN OF SHOWERS
AND STORMS TO THE REGION WEDNESDAY.

&&

.NEAR TERM /THROUGH MONDAY/...
VERY BUSY. TORNADO WATCH #307 OUT UNTIL 00 UTC FOR THE ERN CWA.
AT 21 UTC...INITIAL LINE OF TSTMS HAS PUSHED EAST OF CWA...BUT
MONITORING DRY SLOT AROUND THE UPPER LOW FOR DISCRETE CELL
DEVELOPMENT CLOSER TO THE UPPER LOW. THIS WILL BE AREA TO WATCH
THE NEXT FEW HOURS FOR ADDITIONAL CELLS OR LINE SEGMENTS TO FORM.
COLD AIR ALOFT...M18-M20 AT 500H...WILL KEEP MID LEVEL LAPSE RATES
STEEP ALOWING FORM MODERATE UPDRAFTS...SUPPORTING HAIL PRODUCING
TSTSM. STORM RELATIVE HELICITY IS ALSO EXPECTED TO REMAIN HIGH
RESULTING IN POTENTIAL FOR SUPERCELLS.

SVR THREAT SHOULD WANE LATER IN THE EVENING WITH LOSS OF HEATING.
SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE IN THE VCNTY OF THE
UPPER LOW...WITH PRETTY HIGH POPS...ESP NRN CWA OVERNIGHT.

DROPPED THE FLOOD WATCH. POTENTIAL LOOKS SLIM FOR ANY PERSISTENT
HEAVY RAINFALL. WIND FIELDS JUST TO STRONG TO ALLOW FOR PRECIP TO
RESIDE OVER ANY GIVEN AREA FOR AN EXTENDED PD OF TIME. THAT
SAID...STILL POSSIBLE FOR ISOLD HEAVY RAINFALL...BUT NOTHING THAT
WOULD JUSTIFY KEEPING A FLOOD WATCH UP FOR SUCH A LARGE AREA.

IN THE WAKE OF THE UPPER LOW...STRONG CROSS BARRIER FLOW IS
EXPECTED TO DEVELOP. 50-60 KNOT 85H WINDS ARE EXPECTED TO DEVELOP
PERPENDICULAR TO THE RIDGES LATER TONIGHT...ESP NC MOUNTAINS.
STRONGER WINDS WILL EFFECT THESE HIGHER ELEVATIONS FIRST...THEN
MIX TO THE SURFACE FURTHER EAST OF THE MOUNTAINS ON MONDAY. TO
KEEP THE WARNINGS AND ADVISORIES SIMPLE...STARTED AND ENDING THEM
AT THE SAME TIME. DENSER CLOUD COVER PROGGED OVER THE NRN CWA
MONDAY MAY KEEP THE STRONGER WINDS FROM MIXING DOWN FOR THE NRN
CWA...THUS DID NOT HEADLINE THE NRN CWA.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
FOR MONDAY NIGHT...THE EFFECTS OF THE EXITING LOW PRESSURE WILL
STILL BE FELT IN THE FORM OF SOME EARLY EVENING DIMINISHING UPSLOPE
SHOWERS...BEFORE THESE TOO END THANKS TO DRIER AIR MOVING INTO THE
REGION AND THE DYNAMICS OF THE LOW EXIT. ALSO...WITH THE INTENSITY
OF THE PRESSURE GRADIENT WEAKENING...WIND SPEEDS WILL BE ON THE
DECREASE THROUGH THE NIGHT. THE VERY EARLY PART OF THE EVENING IN
THE MOUNTAINS SPEEDS MAY STILL BE IN THE LOW END OF WIND ADVISORY
LEVELS...BUT THAT WILL BE BETTER ASSESSED AS THE EVENT PROGRESSES
TOMORROW. TUESDAY INTO TUESDAY NIGHT...HIGH PRESSURE WILL MOVE INTO
THE REGION AND WE WILL HAVE A DRY FORECAST.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
WEDNESDAY THROUGH SUNDAY THE AREA WILL BE IN A PROGRESSIVE ACTIVE
WEATHER REGIME. UPPER LEVEL RIDGING WILL HOLD FAST OVER WESTERN
CONUS ALLOWING FOR A PERSISTENT TROUGH OVER THE GREAT LAKES REGION
AND SOUTHEASTERN CANADA. THIS PATTERN WILL ALLOW FOR MULTIPLE AREAS
OF LOW PRESSURE TO SWEEP NEAR OR NORTH OF THE AREA...ALONG WITH
THEIR ASSOCIATED COLD FRONTS. WHILE WE WILL HAVE AT LEAST SCATTERED
SHOWERS IN THE FORECAST DURING THIS ENTIRE PERIOD BECAUSE OF THIS
SCENARIO...THERE ARE TWO DISTINCT TIME PERIODS WHERE CHANCES WILL BE
ELEVATED.

THE FIRST OF THESE WILL BE WEDNESDAY NIGHT INTO THURSDAY WHEN A COLD
FRONT WILL MOVE THROUGH THE AREA.  INSTABILITY LOOKS BEST DURING THE
DAY THURSDAY WITH THUNDERSTORMS FORECAST OVER THE SOUTHERN HALF OF
THE AREA. THE SECOND OF THESE INCREASED CHANCES WILL BE ON SUNDAY
WHEN ANOTHER COLD FRONT MOVES INTO THE REGION. TEMPERATURES DURING
THIS TIME PERIOD WILL TREND COOLER...ESPECIALLY AFTER THE
REINFORCING COLD FRONT ON SUNDAY.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
BANDS OF SHRA/TSRA WILL RESULT IN AREAS OF MVFR/IFR THROUGH THIS
EVENING AS A FAST MOVING STORM SYSTEM MOVES ACROSS THE REGION.
IN ADDITION TO THE LOW CIGS/VSBYS...WINDS WILL ALSO BE A CONCERN
TONIGHT IN THE WAKE OF THE LOW PRESSURE...ESP IN THE WEST WHERE
GUSTS OF 20 TO 30 KTS WILL BE COMMON. CIGS AND VSBYS IN THE EAST
WILL IMPROVE SOMEWHAT TONIGHT AS DOWNSLOPE WINDS KICK IN.

ON MONDAY...THE CENTER OF THE UPPER LOW IS EXPECTED TO TRACK OVER
EASTERN VIRGINIA. ITS INFLUENCE WILL BE FELT EAST OF A LYNCHBURG TO
DANVILLE LINE IN THE FORM OF STEEP LAPSE RATE INSTABILITY CLOUDS AND
SHOWERS...AND POTENTIALLY AN ISOLATED THUNDERSTORM IN THE AFTERNOON.

TUESDAY THROUGH FRIDAY WILL BE AN ACTIVE PERIOD WITH SEVERAL
SYSTEMS MOVING THROUGH THE REGION...ONE ABOUT EVERY SECOND OR THIRD
DAY. DRY WEATHER EXPECTED TUESDAY AND TUESDAY NIGHT.
AN APPROACHING COLD FRONT WILL CREATED SCATTERED MVFR/IFR SHOWERS IN
THE MOUNTAINS ON WEDNESDAY...AND EAST OF THE MOUNTAINS WEDNESDAY
NIGHT AND THURSDAY AS THE FRONT MOVES INTO THE REGION.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL 9 PM EDT MONDAY FOR VAZ018-023-034-043>045-
     058-059.
     HIGH WIND WARNING UNTIL 9 PM EDT MONDAY FOR VAZ007-009>017-022-
     032-033.
NC...WIND ADVISORY UNTIL 9 PM EDT MONDAY FOR NCZ004>006-020.
     HIGH WIND WARNING UNTIL 9 PM EDT MONDAY FOR NCZ001>003-018-019.
WV...WIND ADVISORY UNTIL 9 PM EDT MONDAY FOR WVZ043-044.
     HIGH WIND WARNING UNTIL 9 PM EDT MONDAY FOR WVZ042.

&&

SYNOPSIS...DS
NEAR TERM...PM
SHORT TERM...DS
LONG TERM...DS
AVIATION...PM
Hazardous weather outlook, May 11, 5:10 PM EDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
510 PM EDT SUN MAY 11 2008

NCZ001>003-018-019-VAZ007-009>017-022-032-WVZ042-122115-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-PATRICK-
MERCER-
510 PM EDT SUN MAY 11 2008

...HIGH WIND WARNING IN EFFECT UNTIL 9 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE STORMS THIS
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ018-023-WVZ043-044-122115-
CRAIG-BOTETOURT-SUMMERS-MONROE-
510 PM EDT SUN MAY 11 2008

...WIND ADVISORY IN EFFECT UNTIL 9 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 	WIND ADVISORY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

GUSTY NORTHWEST WINDS LIKELY MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ019-020-024-WVZ045-122115-
ALLEGHANY VA-BATH-ROCKBRIDGE-GREENBRIER-
510 PM EDT SUN MAY 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GUSTY NORTHWEST WINDS ARE EXPECTED MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ035-046-047-122115-
AMHERST-APPOMATTOX-BUCKINGHAM-
510 PM EDT SUN MAY 11 2008

...TORNADO WATCH 307 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG NORTHWEST WINDS ARE EXPECTED MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED.

NCZ004>006-VAZ034-043>045-058-059-122115-
STOKES-ROCKINGHAM-CASWELL-BEDFORD-HENRY-PITTSYLVANIA-CAMPBELL-
HALIFAX-CHARLOTTE-
510 PM EDT SUN MAY 11 2008

...WIND ADVISORY IN EFFECT UNTIL 9 PM EDT MONDAY...
...TORNADO WATCH 307 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   WIND ADVISORY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

STRONG NORTHWEST WINDS ARE EXPECTED MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED.

VAZ033-122115-
FRANKLIN-
510 PM EDT SUN MAY 11 2008

...HIGH WIND WARNING IN EFFECT UNTIL 9 PM EDT MONDAY...
...TORNADO WATCH 307 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   TORNADO WATCH.

THERE IS A SLIGHT RISK OF SEVERE STORMS THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

STRONG NORTHWEST WINDS ARE ANTICIPATED MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED.

NCZ020-122115-
YADKIN-
510 PM EDT SUN MAY 11 2008

...WIND ADVISORY IN EFFECT UNTIL 9 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

THERE IS A SLIGHT RISK OF SEVERE STORMS THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

STRONG NORTHWEST WINDS ARE EXPECTED MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, May 11, 3:37 PM EDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
337 PM EDT SUN MAY 11 2008

VAZ058-059-112000-
HALIFAX VA-CHARLOTTE VA-
337 PM EDT SUN MAY 11 2008

AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES EAST OF
BROOKNEAL TO 3 MILES SOUTHEAST OF TURBEVILLE...MOVING EAST AT 34 MPH.
THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...ASPEN AT 345 PM
EDT...PHENIX...SCOTTSBURG AT 350 PM EDT...VIRGILINA...DRYBURG AT 355
PM EDT...CHARLOTTE COURT HOUSE...STAUNTON RIVER STATE PARK AT 400 PM
EDT...

EXPECT RAINFALL AMOUNTS OF A HALF INCH TO AN INCH DURING THE NEXT 30
MINUTES.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

KM
Special weather statement, May 11, 3:37 PM EDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
337 PM EDT SUN MAY 11 2008

VAZ058-059-112000-
HALIFAX VA-CHARLOTTE VA-
337 PM EDT SUN MAY 11 2008

AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES EAST OF
BROOKNEAL TO 3 MILES SOUTHEAST OF TURBEVILLE...MOVING EAST AT 34 MPH.
THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...ASPEN AT 345 PM
EDT...PHENIX...SCOTTSBURG AT 350 PM EDT...VIRGILINA...DRYBURG AT 355
PM EDT...CHARLOTTE COURT HOUSE...STAUNTON RIVER STATE PARK AT 400 PM
EDT...

EXPECT RAINFALL AMOUNTS OF A HALF INCH TO AN INCH DURING THE NEXT 30
MINUTES...WITH WINDS GUSTING TO 45 MPH...SMALL HAIL AND DANGEROUS
LIGHTNING.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

KM
Special weather statement, May 11, 3:41 PM EDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
341 PM EDT SUN MAY 11 2008

VAZ010-012-112045-
WYTHE VA-BLAND VA-
341 PM EDT SUN MAY 11 2008

AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTHWEST OF RURAL RETREAT...MOVING EAST
AT 35 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...WYTHEVILLE AT 350
PM EDT...COLEMAN STORE AT 355 PM EDT...MAX MEADOWS AT 400 PM EDT...
GUNTON PARK...GRAHAMS FORGE AT 405 PM EDT...

EXPECT DANGEROUS LIGHTNING AND STORNG WINDS IN THE PATH OF THIS
STORM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

PC
Local storm report, May 11, 4:23 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
423 PM EDT SUN MAY 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             15 E MATOAKA            37.42N 80.98W
05/11/2008  E1.00 INCH       MERCER             WV   PUBLIC

            IN THE TOWN LASHMEET

&&

JWHITE
Local storm report, May 11, 4:53 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
453 PM EDT SUN MAY 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND GST     1 N PIPESTEM            37.55N 80.97W
05/11/2008  E60.00 MPH       SUMMERS            WV   PUBLIC

            THUNDERSTORM WIND GUSTS ESTIMATED AT 50 TO 60 MPH FROM
            430 PM TO 440 PM

0430 PM     HAIL             1 N PIPESTEM            37.55N 80.97W
05/11/2008  E1.50 INCH       SUMMERS            WV   PUBLIC

            HAIL STARTED AT 430 PM AND ENDED AT 440 PM. HAIL SIZE WAS
            BETWEEN THE SIZE OF QUARTERS AND THE SIZE OF GOLF BALLS.

&&

DSLEIGHT
Special weather statement, May 11, 5:51 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
551 PM EDT SUN MAY 11 2008

VAZ011-112200-
GILES VA-
551 PM EDT SUN MAY 11 2008

AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF NARROWS...OR ABOUT 3 MILES
SOUTHEAST OF CHAPEL...MOVING NORTHEAST AT 10 MPH.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS
STORM...SMALL HAIL AND WINDS GUSTING TO 30 MPH.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

KM

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 10:13 AM EDTWind AdvisoryRNKMercer55 min
May 11, 11:08 AM EDTHigh Wind WarningRNKMercer32 hr
May 11, 12:30 PM EDTSevere Thunderstorm WarningRNKMercer45 min
May 11, 12:58 PM EDTSevere Thunderstorm WarningRNKGreenbrier, Mercer, Monroe, Summers32 min
May 11, 3:08 PM EDTSevere Thunderstorm WarningRNKMercer, Summers67 min
May 11, 4:18 PM EDTSevere Thunderstorm WarningRNKMercer, Monroe, Summers42 min
May 11, 4:39 PM EDTWind AdvisoryRNKMonroe, Summers26 hr
May 11, 4:42 PM EDTFlash Flood WarningRNKMercer3 hr
May 11, 12:18 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Pulaski, Wythe, City of Galax27 min
May 11, 12:29 PM EDTSevere Thunderstorm WarningRNKGrayson, Smyth, Wythe46 min
May 11, 12:43 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Patrick32 min
May 11, 1:32 PM EDTSevere Thunderstorm WarningRNKCraig, Giles, Montgomery, Pulaski, City of Radford32 min
May 11, 1:50 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Patrick40 min
May 11, 2:03 PM EDTSevere Thunderstorm WarningRNKBotetourt, Craig, Montgomery, Roanoke, City of Roanoke, City of Salem17 min
May 11, 2:10 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, City of Martinsville39 min
May 11, 2:19 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Campbell, Pittsylvania, City of Lynchburg71 min
May 11, 2:30 PM EDTSevere Thunderstorm WarningRNKCampbell, Franklin, Halifax, Henry, Pittsylvania, City of Danville79 min
May 11, 2:33 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin27 min
May 11, 2:55 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Buckingham, Campbell, Charlotte80 min
May 11, 2:59 PM EDTTornado WarningRNKPittsylvania18 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2008Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.